Alert archive / Maine / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Caribou, ME

July 14, 2006Aroostook County, Piscataquis County, Maine

NWS Caribou, ME issued this flash flood warning at Jul 14, 2006, 4:54 PM EDT for Aroostook County, Piscataquis County, Maine. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2006, 4:54 PM EDT (20:54 UTC)
Expired
Jul 14, 2006, 6:30 PM EDT
In force
96 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

Counties Aroostook County, ME, Piscataquis County, ME

The radar

The Caribou radar (KCBW), 145 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2006-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2006-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCAR 142059
FFWCAR
MEC003-021-142230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
454 PM EDT FRI JUL 14 2006

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
  NORTHWESTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...

* UNTIL 630 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS PRODUCING TORRENTIAL RAIN AND POTENTIAL FLASH        
  FLOODING FROM NEAR CLAYTON LAKE...MOVING SOUTHEAST AT 30 MPH. RADAR 
  HAS ESTIMATED THAT ONE TO TWO INCHES...WITH LOCAL AMOUNTS          
  APPROACHING TWO AND ONE HALF INCHES...HAS FALLEN SINCE AROUND 330  
  PM EDT. ANOTHER INCH OR TWO WILL BE POSSIBLE...WHICH WILL LEAD TO
  FLASH FLOODING.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  NINE MILE BRIDGE...CHURCHILL DAM...TAMWAY AND CHAMBERLAIN LAKE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 4678 6972 4665 6986 4616 6940 4641 6900

$$

STUREY
1 follow-up statement
000 
WGUS71 KCAR 142155
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
546 PM EDT FRI JUL 14 2006

MEC003-021-142230-
AROOSTOOK ME-PISCATAQUIS ME-
546 PM EDT FRI JUL 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
NORTHWESTERN PISCATAQUIS AND WEST CENTRAL AROOSTOOK COUNTIES...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE 
IN A LINE FROM 30 MILES SOUTHEAST OF CHAMBERLAIN LAKE TO ABOUT 7 
MILES EAST OF NORTHERN BAXTER STATE PARK...MOVING SOUTHEAST AT 25 
MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
BROOKS AND STREAMS...ROADS AND BRIDGES IN THE NORTH MAINE WOODS. 
SPECIFIC WATERWAYS WERE FLOODING IS AT ITS WORST ARE...CENTER 
BROOK...CARPBELL BROOK MILLS BROOK AND THE CHEMQUASABAMTICOOK STREAM 
IN NORTHWEST AROOSTOOK COUNTY...WEST OF CLAYTON LAKE AND SOUTH OF 
NINE-MILE BRIDGE.  IMPACTED ROADS INCLUDE DEPOT ROAD...THIBODEAU 
ROAD AND THE AMERICAN REALTY ROAD.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR BROOKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
BROOKS.

LAT...LON 4678 6972 4665 6986 4616 6940 4641 6900

$$

MAT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 4:01 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 14, 4:01 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
401 PM EDT FRI JUL 14 2006

.SYNOPSIS...A WEAK COLD FRONT WILL CROSS THE STATE FROM NORTH TO
SOUTH TONIGHT WITH ISOLATED SHOWERS AND THUNDERSTORMS...PRIMARILY
ACROSS WESTERN...CENTRAL AND DOWNEAST SECTIONS. THE FRONT WILL
THEN MOVE BACK THROUGH THE STATE AS A WARM FRONT ON SATURDAY WITH
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS PRIMARILY ACROSS THE
NORTH. THE FRONT WILL MOVE NORTH OF THE STATE SATURDAY NIGHT
ALLOWING FOR A HOT AND MUGGY SUNDAY.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
A BOUNDARY HAS SLIPPED DOWN ACROSS THE NORTHERN PORTIONS OF THE
FORECAST AREA ATTM. THE BOUNDARY IS VERY EVIDENT IN THE SFC DEW
POINTS. DEW POINTS BEHIND THIS BOUNDARY NEAR 50 WITH LOW TO MID
60S AHEAD OF IT.

KCBW 88D IS SHOWING SOME SCT SHOWERS AND TSTMS ACROSS NEW
BRUNSWICK WHERE THE AIR IS MORE UNSTABLE. THERE COULD ALSO BE
SOME ISOLATED SHOWERS OR TSTMS AS THE BOUNDARY SINKS SOUTH THE
REST OF THE AFTN AND INTO THIS EVENING. REFERENCED AN ISOLATED
SHOWERS OR TSTM INTO THIS EVENING MAINLY ACROSS THE CTRL AND
DOWNEAST ZONES. OTHERWISE THE ACTIVITY SHOULD DIMINISH WITH LOSS
OF HEATING THIS EVENING. THE BOUNDARY WILL STALL OUT ACROSS THE
CENTRAL PORTION OF THE CWA TONIGHT.

BOUNDARY WILL THEN LIFT BACK TO THE NORTHEAST LATER SATURDAY.
COMBINATION OF SURFACE BOUNDARY AND S/WV MOVING ACROSS FROM THE
WEST WILL BRING THE CHANCE FOR SOME SHOWERS AND TSTMS TO NORTHERN
AND CENTRAL ZONES SATURDAY AFTN AND EVENING.

A WEAK COLD FRONT WILL APPROACH THE REGION FROM THE NW LATE IN THE
DAY. ONLY SHOWED SLIGHT CHC POPS IN THE GRIDDED FORECAST FOR
SUNDAY. LOOKS AS IF THERE WILL BE A BETTER CHANCE FOR SOME
SHOWERS AND TSTMS LATER SUNDAY NIGHT AS THE FRONT APPROACHES.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS MENTIONED YESTERDAY A FAST FLOW ALOFT WILL ALLOW A SERIES OF
CDFNTS TO ZIP ACROSS OUR FORECAST AREA (FA) EARLY IN THIS PART
OF THE FORECAST CYCLE. WE WILL CONTINUE TO CARRY CHC SHWRS AND
TSTMS MONDAY AND TUESDAY IN THIS RATHER SOUPY AIRMASS. THERE
APPEARS TO BE A POTENTIAL BREAK AT MIDWEEK...AS A LARGE AREA OF
HIGH PRESSURE FOLLOWS INTO NRN NEW ENGLAND. AS A RESULT WE WILL
KEEP MUCH OF WEDNESDAY DRY. A REDEVELOPING SWLY SFC FLOW THURSDAY
AND FRIDAY SIGNALS A RETURN OF LOW LEVEL MOISTURE AND OUR NEXT
CHANCE OF SHWRS AND TSTMS.

TEMPS STILL RUNNING ON THE WARM SIDE VIA MOS GUIDE...AND WILL
FOLLOW THIS TREND FOR UPCOMING FCST. ONLY DIFFERENCE NOTED IS
BY MID WEEK OR SO...TEMPS TO COME DOWN A NOTCH OR TWO.

&&

.AVIATION...
GENERAL VFR CONDITIONS EXPECTED THIS FCST CYCLE...EXCEPT FOR LCLY
REDUCED CIGS AND VSBYS IN ISO TSTMS THIS EVNG ACRS THE SOUTH. IN
ADDITION...PATCHY FOG OVERNIGHT MAY REDUCE VSBYS PARTICULARLY AT
BANGOR.

&&

.MARINE...
SHORT TERM: NO HEADLINES EXPECTED IN THE SHORT TERM.

IN THE LONGER TERM...WE HAVE THROTTLED BACK ON THE WINDS AND SEAS
FORECAST BY THE GFS...AND FOLLOWED MORE OF A BLEND WITH HPC.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

SHORT TERM/MARINE...DUDA
LONG TERM/MARINE...STUREY
AVIATION...STUREY
Hazardous weather outlook, Jul 14, 3:49 AM EDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
349 AM EDT FRI JUL 14 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-151100-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
349 AM EDT FRI JUL 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

A WEAK BACKDOOR COLD FRONT FROM EASTERN QUEBEC IS EXPECTED TO
TRIGGER SCATTERED THUNDERSTORMS ACROSS WESTERN...CENTRAL AND
DOWNEAST PORTIONS OF THE REGION THIS AFTERNOON AND EARLY EVENING.
A FEW THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WINDS AND
HAIL...PERHAPS REACHING SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT THAT BACKED INTO THE REGION ON FRIDAY WILL SLOWLY
RETURN EASTWARD WITH A PUSH OF HUMID TROPICAL AIR ON SATURDAY...
RESULTING IN ADDITIONAL AFTERNOON AND EVENING SCATTERED
THUNDERSTORMS...MAINLY ACROSS NORTHERN AND CENTRAL PORTIONS OF THE
REGION...A FEW WITH STRONG WINDS AND HAIL...POSSIBLY REACHING SEVERE
LIMITS.

SCATTERED STRONG AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
TO BE POSSIBLE SUNDAY AND MONDAY AS THE REGION REMAIN IN WARM
HUMID AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING
FOR THE NEXT FEW DAYS.

VJN

In the hours before

Special weather statement, Jul 14, 4:07 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
407 PM EDT FRI JUL 14 2006

MEZ001-004-142100-

AROOSTOOK AND PISCATAQUIS COUNTIES...

407 PM EDT FRI JUL 14 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PISCATAQUIS
COUNTIES...

AT 403 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL...HEAVY RAIN AND GUSTY WINDS 7 MILES WEST OF NINE-MILE
BRIDGE. THE STORM WAS MOVING SOUTHEAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 500 PM EDT INCLUDE...
    NINE-MILE BRIDGE...   CLAYTON LAKE...       CHURCHILL DAM...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4681 6989 4666 7003 4623 6935 4655 6910

STUREY

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:07 PM EDTSpecial Weather StatementCAR53 min
Jul 14, 5:09 PM EDTSevere Thunderstorm WarningCARAroostook66 min
Jul 14, 5:40 PM EDTSpecial Weather StatementCARPiscataquis60 min
Jul 14, 6:26 PM EDTFlash Flood WarningCARAroostook, Piscataquis3 hr
Jul 14, 6:53 PM EDTSpecial Weather StatementCAR57 min

Nearby

Flash Flood Warnings in Maine, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.